Abstract: Case Reports |


Sonali Sethi, MD*; Joseph Cicenia, MD; Patricia Tietjen, MD
Author and Funding Information

Saint Vincents Catholic Medical Center, New York, NY


Chest. 2005;128(4_MeetingAbstracts):493S. doi:10.1378/chest.128.4_MeetingAbstracts.493S
Text Size: A A A
Published online


INTRODUCTION:  The injection of liquid silicone into human tissue has become a common cosmetic procedure that is often performed by individuals with no medical credentials. While one’s appearance may initially be enhanced, most silicone injections are disfiguring as the silicone migrates, changes shape, or hardens. Furthermore, it can spread hematogenously resulting in a variety of medical and pulmonary complications.

CASE PRESENTATION:  A 25-year-old transsexual (male-to-female) presented with progressive shortness of breath for 4 days, a non-productive cough, and diffuse chest discomfort. She denied fever/chills, hemoptysis, weight loss, or night sweats. Her medical history was significant for asthma and multiple silicone injections for “instant curves” to her hip, thighs, face, and chest in 2001. Since that time, she had experienced mild intermittent dyspnea on exertion. She was on no medications. She denied illicit drug use or alcohol abuse, but had a 30-pack year smoking history. On physical exam she was not in acute respiratory distress. Her vital signs were significant for a temperature of 100.2° F; her oxygen saturation was 94% on room air. She had decreased facial and body hair, and moderate breast and buttocks augmentation. There were clear breath sounds bilaterally. The rest of her physical exam was unremarkable. Chest radiograph showed areas of patchy parenchymal opacities in a peripheral pattern involving the lower lung fields. Laboratory data revealed a normal white blood cell count and differential. Serum chemistry was significant for an elevated lactic dehydrongenase of 1054. Arterial blood gas on room air was pH 7.42, pCO2 39, PaO2 73, and 94% saturation. Cardiac enzymes were normal and rheumatologic work-up was negative. A spiral CT chest was negative for pulmonary embolism, however there was bilateral bulky axillary and mediastinal adenopathy with diffuse pleural thickening and scattered interstitial infiltrates. Lower extremity doppler ultrasonogram was negative. Upon further questioning, the patient revealed she had been massaging her breasts secondary to increasing pain in them. We proceeded to bronchoscopy with transbronchial-biopsy which revealed lung parenchyma showing chronic inflammation and giant cell reaction to foreign particles consistent with what would be seen in silicone pneumonitis. The BAL was negative for any infectious process. At that time a surgical consult was placed and the patient was advised to have a radical bilateral mastectomy.

DISCUSSIONS:  Medical problems may develop immediately, years, or even decades later after subcutaneous silicone injections. Typically, “black-market” silicone is mixed with paraffin, oil, and other non-sterile materials. Massive subcutaneous injections of this highly viscous preparation is especially dangerous when introduced into the breast. Pulmonary complications are due to hematogenous spread and include acute or latent pneumonitis, pulmonary edema, adult respiratory distress syndrome, diffuse alveolar hemorrhage, and pulmonary embolism. Axillary and mediastinal lymphadenopathy may also occur. The demonstration of silicone in cells by a trans-bronchial biopsy, or BAL with atomic absorption and infrared spectrometry is useful in establishing the diagnosis. BAL may also be characterized by increased cellularity, or alveolar macrophages with large pleomorphic cytoplasmic inclusions seen on electron microscopy. Pulmonary function tests often reveal a mild restrictive pattern. If available, MRI may be used to image the spread and complications of injected silicone. Once diagnosed, diverse medical and surgical interventions are recommended to treat the complications including antibiotics, systemic corticosteroids, NSAID’s, local resection, and mastectomy.

CONCLUSION:  Since the 1960’s, the U.S. Food & Drug Administration has warned of the dangers of injected silicone, labeling it an illicit practice. Despite the systemic dangers and risk of disfigurement caused by silicone injection, the practice is still common, especially in the transgendered population. Patients with silicone injections should be followed carefully and warned that severe acute respiratory failure may be induced by local tissue damage or breast massage.

DISCLOSURE:  Sonali Sethi, None.

Wednesday, November 2, 2005

2:00 PM- 3:30 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543